Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 270, NWS Wichita, KS

August 24, 2004Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 24, 2004, 4:18 AM CDT for Butler County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2004, 4:18 AM CDT (09:18 UTC)
Expired
Aug 24, 2004, 5:15 AM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Butler County, KS

The radar

The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2446 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
513 m²/s²
Significant tornado parameter
4.3
Supercell composite
21.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 240918
SVRICT
KSC015-241015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
418 AM CDT TUE AUG 24 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 515 AM CDT.

* AT 418 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF DOUGLASS...OR ABOUT 17 MILES
  SOUTHWEST OF EL DORADO...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR AUGUSTA AROUND 420 AM CDT...
  NEAR LEON AROUND 445 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER
COUNTY UNTIL 515 AM CDT.

LAT...LON 3766 9707 3752 9699 3762 9653 3787 9656

$$

/JAKUB

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:13 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 24, 3:13 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
313 AM CDT TUE AUG 24 2004

.DISCUSSION...
FCST CONCERNS...
CNVTV TRENDS THE NEXT COUPLE OF DAYS, THEN COOLDOWN BY WEEKS END...

UNSETTLED WX PTRN WL CONT THRU THE MID-WEEK PD ACRS THE CWA, AS
SPLIT/COUPLED UPR JET SEGMENTS CONT TO PROVIDE AREA OF FAVBORABLE
LIFT ACRS THE CNTRL PLAINS INTO WED. MINOR SHRTWV ON NRN EDGE OF
SRN BRANCH JET WAS MOVG TWD SCNTRL KS EARLY THIS MRNG, WITH RENEWED
CNVTV ELEMENTS RUMBLING JUST S OF ICT AREA ALSO AIDED BY MODEST
ELEVATED INSTBY AND LO LVL JET. WL CONT TO CARRY SLGT/MODEST CHC
TSRA FOR AREAS MAINLY E OF THE TURNPIKE TODAY, AS UPR LVL FEATURE
CONTS TO TRAVERSE EWD ACRS SERN KS AND INVOF MESO-OUTFLOW BNDRYS.
WARM/HUMID AIRMASS ACRS THE CWA SHOULD ALLOW FOR STEAMY AFTN MAXS
IN THE LOW TO MID 90S WITH HEAT INDICES AOA 100 IN MOST AREAS.

ADTNL SHRTWV ENERGY FM WRN UPR TROF AND SUBTRPCL/SRN BRANCH WL
AFFECT THE AREA LATE TNGT/WED, AND SHOULD PROVIDE AT LEAST SLGT
CHCS FOR PCPN, MAINLY ACRS THE ERN HALF OF THE CWA. SOME CONCERNS
THAT HIGHER LVL MSTR PLUME/CI FM SRN BRANCH COULD BCM DETRIMENTAL
IMPACT TO MAXS ON WED, MORE SO ACRS THE SRN CWA, HOWEVER FCST
CONSENSUS SUGGESTS KEEPING MAXS STATUS QUO, GENLY LOW TO MID 90S
ON WED.

THU APPEARS TO BE THE WARMEST DAY OF THE WEEK, AS STGR UPR JET
CARVES OUT TROF ACRS NV AND THE INTERMTN WEST. SFC CDFNT WL BEGIN
TO SETTLE SWD ACRS THE PLAINS, RMNG N ACRS NEB, WITH INCRSD
BAROCLINICITY ALG FNT. PROGD H8 TEMPS/LO LVL THKNS VALUES SUPPORT
MAXS GENLY IN THE 95 TO 100F RANGE, WARMEST ACRS CNTRL KS.

CHCS FOR PCPN/CNVTN WL INCRS BY FRI NGT, AS WRN UPR TROF APCHS AND
FNT SAGS SWD ACRS THE CWA. WL CONT MDT CHC POPS WITH SGFNT COOLING
TREND INTO SAT WITH CLOUDS AND SCT PCPN CONTG IN WAKE OF SFC FROPA.

DARMOFAL

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    95  72  96  71 /  10  10  20  10
HUTCHINSON      95  71  96  70 /  10  20  20  10
NEWTON          94  71  95  70 /  10  20  20  10
ELDORADO        94  72  95  71 /  15  10  20  10
WINFIELD-KWLD   96  72  96  71 /  15  10  20  10
RUSSELL         93  69  94  68 /  20  20  20  10
GREAT BEND      94  69  95  68 /  20  20  20  10
SALINA          95  71  96  70 /  20  20  20  10
MCPHERSON       95  71  96  70 /  10  20  20  10
COFFEYVILLE     93  74  93  73 /  30  10  20  20
CHANUTE         92  73  92  72 /  30  10  20  20
IOLA            92  73  92  72 /  30  20  20  20
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

13/DARMOFAL
Hazardous weather outlook, Aug 23, 11:00 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1100 PM CDT MON AUG 23 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1100 PM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A COMPLEX OF THUNDERSTORMS THAT HAS OCCURRED OVER NORTHEAST KANSAS THIS
EVENING WILL BUILD SOUTH AS THE NIGHT PROGRESSES. THE GREATEST THREAT
FOR THUNDERSTORMS WILL TARGET AREAS ALONG, AND NORTHEAST, OF A LINE
FROM COTTONWOOD FALLS, TO FREDONIA, TO ALTAMONT. ALTHOUGH THE THREAT OF
SEVERE THUNDERSTORMS HAS DIMINISHED, VERY HEAVY RAINS ARE POSSIBLE OVER
THESE AREAS, ESPECIALLY AFTER 1 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERES A CHANCE OF THUNDERSTORMS ACROSS THE REGION FROM TUESDAY THRU
WEDNESDAY. THUNDERSTORMS MAY ACHIEVE SEVERITY WITH BOTH LARGE HAIL AND
DAMAGING WINDS POSSIBLE. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS
WILL SHIFT EAST DURING THIS PERIOD WITH SOUTHEAST KANSAS BEING TARGETED
LATE WEDNESDAY NIGHT.

AFTER A BRIEF INTERMISSION THURSDAY, THUNDERSTORMS WILL RETURN FRIDAY
AND FRIDAY NIGHT, AS A STRONG COLD FRONT SURGES SOUTHEAST INTO KANSAS.
IT IS TOO EARLY TO TELL AS TO WHETHER OR NOT THE THUNDERSTORMS WILL BE
SEVERE, SO BE LISTENING FOR SUBSEQUENT HAZARDOUS WEATHER OUTLOOKS FROM
THE NATIONAL WEATHER SERVICE, ESPECIALLY EARLY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NO LONGER ANTICIPATED FOR SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

CJ/JMC/COX/ES

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.